Indiana, 2019

Damaging Winds in Indiana, September 13, 2019

September 13, 2019 · NWS IWX · 2 events in 1 county or zone

A frontal boundary, combined with a series of outflow boundaries, provided the necessary lift in an unstable and sheared environment to allow for strong to locally severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary, combined with a series of outflow boundaries, provided the necessary lift in an unstable and sheared environment to allow for strong to locally severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 13, 10:51 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 13, 10:51 AM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1151 AM EDT Fri Sep 13 2019

.SYNOPSIS...
Issued at 1149 AM EDT Fri Sep 13 2019

A cold front will sweep across the area today, with showers and
thunderstorms impacting mainly northeastern Indiana into
northwestern Ohio. A risk of damaging winds does exist with the
strongest storms, with any threat for severe weather existing by 8
pm EDT. High temperatures today will rise into the low to mid 80s
with the warmest temperatures east of Interstate 69. Lows tonight
will drop back into the 50s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 330 AM EDT Fri Sep 13 2019

Convective potential/severe threat today will continue to be the
primary short term concern.

A retreating warm front from west central Lower Michigan into
northwest Ohio continues to be a focus for isolated showers and
thunderstorms early this morning. Locally pooled moisture with this
retreating warm front is allowing 1000-1500 J/kg MUCAPEs to be
realized. Should see continued eastward progression of this
isolated storm risk over the next few hours as the warm front
continues to retreat to the northeast out of local area.

Primary area of ongoing convection remains across northern
Illinois/Lake Michigan/southeast Wisconsin. This area of showers
and thunderstorms has been aided in its longevity by increasing
upper level support with upstream large scale upper level trough
beginning to lift out of the northern Plains, along with good
moisture pooling via pre-frontal trough type feature. Current
indications would suggest best chance of additional storms with
this complex across southwest Lower Michigan into far NW Indiana
over the next several hours. Should gradually see a continued
weakening trend, but outflows emanating from this convection could
aid in additional scattered/shower storm development across
western portions of the area into the mid morning hours.

A 90-100 knot upper jet streak, sampled in last evenings RAOB
data from KMPX will continue to wrap around upper low this
morning, with some additional deepening of sfc low pressure across
northern Minnesota/southwest Ontario today. Better pooled
moisture with narrow pre-frontal trough will enter northwest
Indiana after daybreak and spread eastward across the I-69
corridor this afternoon. This pooled moisture axis should give
rise to moderate instability axis with MLCAPES on the order of
2000-2500 J/kg immediately preceding the associated cold front,
although still some uncertainty as to exact instability magnitudes
given uncertainty in sky cover from upstream convective remnants.
Guidance continues to depict increasing 500-300 Q-vector
convergence signal overspreading the area by early afternoon in
association with the stronger upper trough, with best signal for
this forcing across Lower Michigan/extreme northeast
Indiana/northwest Ohio. Local area also should become increasingly
positioned in more favorable right entrance region of the
aforementioned upper jet streak by early afternoon. Given all of
the above, expecting a fairly early initiation or
re-intensification of convection again toward midday or early
afternoon. Timing of above features would favor initiation west of
I-69 corridor in the 16Z-18Z timeframe, overspreading areas along
and east of I-69 corridor from 19Z-21Z.

Deep layer shear profiles appear to be maximized across the north
in response to a 50 knot 500 mb upper jet streak, but still
respectable deep layer shear of 25 to 35 knots across the south.
Low level flow profiles will veer fairly quickly later this
morning, but unidirectional speed shear should have enough
magnitude for some threat of supercell structures, particularly
across the north-northeast where SPC has placed portions of
forecast in a slight risk for severe storms. Mid level lapse rates
do not appear to be particularly steep, but magnitude of
instability could support some marginally severe hail threat. Wind
still appears to be the greatest threat this afternoon however.
0-3km/0-6 km shear profiles appear to be more southwest today,
with potentially a decent component of these shear vectors
parallel to the boundary. This setup could support a fairly quick
congealing of initial potential discrete convection during the
mid afternoon hours, posing at least the possibility of increasing
organized wind threat along and east of the I-69 corridor. Time
window of severe should be relatively short in duration, roughly
from 17Z-23Z.

Weather to quiet down tonight as front clears the area, with cooler
and less humid conditions building into the area. Saturday should
feature mostly sunny conditions with highs near seasonable levels.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 330 AM EDT Fri Sep 13 2019

Flow deamplification for latter part of the weekend will allow
for progressive short wave pattern across northern CONUS. One such
wave should reach western Great Lakes late Saturday night/early
Sunday with strengthening advective forcing across southern Great
Lakes. Low level air mass will be initially quite dry, but could
be enough elevated instability due to strong advection for
isolated shower/storm threat during this period across the north.

Upper ridging should amplify across central CONUS early next week
which should keep richer low level moisture across the MS Valley.
This pattern may not allow level thermal ridge to fully build into
the area, so have kept primarily a dry forecast going with
seasonable to above normal temperatures going.

Very little confidence in precip forecast post-Wednesday with large
spread in deterministic/ensemble solutions and large run to run
volatility among individual models regarding progression of next
significant eastern Pacific wave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1145 AM EDT Fri Sep 13 2019

Main TAF focus will be KFWA where convection is expected to
develop near the site and move east. Confidence on impacts to the
site remain low, warranting no more than the VCTS for the moment.
If anything occurs, it should only be for a 30 to maybe 60 minute
period. Winds will eventually shift to the west behind the front
with VFR conditions prevailing. Threat for convection is almost
zero at KSBN with any potential being right at the start of the
period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 13, 4:17 AM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
517 AM EDT Fri Sep 13 2019

INZ003-012-013-020-MIZ077-140930-
La Porte-Starke-Pulaski-White-Berrien-
517 AM EDT Fri Sep 13 2019 /417 AM CDT Fri Sep 13 2019/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected later this morning through early
afternoon. A few storms may produce gusty winds to 40 mph and brief
heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated thunderstorm is possible Saturday night into Sunday
across far northwest Indiana and southwest Lower Michigan. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ004>006-008-014>017-022>027-032>034-MIZ078-079-140930-
St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Fulton IN-Kosciusko-
Whitley-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Cass MI-St. Joseph MI-
517 AM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected from late this morning through
the mid to late afternoon. Isolated strong to severe thunderstorms
are possible with isolated damaging winds and brief heavy rainfall as
the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-024-025-140930-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
517 AM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon into early
evening. Some of the storms this afternoon into early evening could
be strong to severe with the primary threats of isolated to scattered
damaging wind gusts and brief heavy rain. Isolated large hail is also
possible, but appears to be a secondary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

LMZ043-046-140930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
517 AM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this morning. There is a
potential that a few of the storms may produce wind gusts in excess
30 knots and pose locally hazardous conditions for small craft.

Hazardous conditions for small craft are expected this afternoon into
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated thunderstorm is possible late Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 13, 11:05 AM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1205 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     2 WSW NORTH MANCHESTER  41.00N 85.80W
09/12/2019                   WABASH             IN   PUBLIC

            PHOTOS SUBMITTED VIA SOCIAL MEDIA OF TREE
            SNAPPED AT BASE AND CORN BLOW DOWN ON STATE
            ROAD 114 WEST OF NORTH MANCHESTER. TIME
            ESTIMATED FROM RADAR.

&&

CM

The radar

The Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huntington

When
September 13, 1:45 PM EST to 1:46 PM EST
Where
Huntington County, 1.73 mi NW of Mardenis
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.920, -85.420

Emergency management officials reported a few utility poles were blown down in a few locations across the county.

Thunderstorm Wind, Huntington

When
September 13, 1:45 PM EST to 1:46 PM EST
Where
Huntington County, Mahon
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.930, -85.380

Emergency management officials reported the whole upper section of a two foot diameter tree was broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852146, 852147.